Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 23, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 23, 2021, 12:41 PM MDT for Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 12:41 PM MDT (18:41 UTC)
Expired
May 23, 2021, 1:30 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS85 KBOU 231841
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1241 PM MDT Sun May 23 2021
 
COZ038-042-043-231930-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1241 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Rockport to LaSalle, or along
a line extending from 22 miles southeast of Cheyenne to 6 miles
southeast of Greeley. Movement was north at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greeley, Evans, Eaton, LaSalle, Ault, Kersey, Purcell, Galeton, Gill,
Lucerne and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4096 10423 4028 10447 4034 10485 4099 10461
TIME...MOT...LOC 1840Z 198DEG 42KT 4088 10455 4033 10470 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 23, 10:14 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 10:14 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1014 AM MDT Sun May 23 2021

.UPDATE...
Issued at 1013 AM MDT Sun May 23 2021

...MORE WIDESPREAD SEVERE STORMS FOR NORTHEAST COLORADO TODAY...

12Z Denver sounding shows a weakly capped airmass across the
forecast area, high precipitable  water, and considerable bulk
shear of 60 knots. The deep upper low is lifting northeast into
the Northern Rockies, with an ejecting upper level disturbance and
speed max moving northeast across northern Colorado and Wyoming
this afternoon. We will be positioned in the right rear entrance
region of the upper level speed max, and that feature (along with
the dryline) appear to be slower. The combination of a slower
arrival of this feature and the dryline, along with the weaker cap
and thus earlier convective initiation, means the severe weather
threat will be farther west than earlier forecasts.

We are already starting to see cumulus build over the mountains
and foothills in advance of the very pronounced dryline. In fact,
PW values are already down to 0.15 inch as far east as Rifle, CO,
while Denver is close to 0.80 inch. Given the cumulus growth and
weak capping, we'll likely see a few showers and storms develop
across the Front Range and spread east perhaps into the I-25
Corridor as they begin to strengthen. We can't even rule out
severe weather in parts of the I-25 Corridor depending on
initiation times.

All model/real data parameters are quite favorable for severe
storms including large hail up to at least golfball and maybe a
few baseballs and high winds to 70 mph given higher instability
of MLCAPE 1200-2000 j/kg and deep layer shear. A few longer lived
tornadoes will be possible with impressive effective SRH > 200
m2/s2 just along and ahead of dryline. Locally higher SRH will
occur thanks to enhanced southeast winds and turning just ahead
of dryline as well - something probably not modeled well. Storms
will be moving fast, and upwards of 40-50 mph adding to the severe
storm and tornado threat. Coordinated with SPC and we will be
moving the Slight Risk area farther west, and upgrading to
Enhanced risk for portions of the northeast plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun May 23 2021

An upper level low spinning over the northern NV/UT border is
lifting north with help of a 120+ kt southerly jet over western CO
this morning. Lift ahead of this feature, as well as moisture
transported north from the Gulf of Mexico region has kept showers
and thunderstorms going overnight and into this morning. Slightly
drier air moving in from the southwest will help to diminish the
showers by around sunrise, especially over the foothills and urban
corridor. However, some fairly deep and intense convection down near
the southern CO border as well as some cloud-top cooling seen on
satellite may just continue some isolated training showers/storms
over the eastern plains as the jet continues to impact CO. Low
clouds over the urban corridor will remain through about sunrise and
perhaps a couple hours later as southeasterly winds push the
incoming moisture against the higher terrain. Then the drier air
will spill in from the west into a surface low over the urban
corridor and clear the skies up.

Winds aloft will be increasing through the day as the upper trough
axis makes its way over the area. At the surface, a low over the
plains near DIA and stretching north into WY, will continue to
deepen in response to the increasing flow aloft. Southeasterly winds
will continue to bring in dewpoints in the upper 50s. The resultant
bulk shear will be very strong, 40 to upwards of 70 kts as the jet
moves overhead. As the trough axis starts to approach, much drier
air will spread from the west into the area, with PW values near a
quarter of an inch behind the dryline, compared to near one inch out
over the eastern plains. The more moist and unstable airmass along
and east of the dryline will support supercell storms with MLCAPE
values of 1000-2000 J/kg and the high amounts of shear. Severe
strength storms are again expected over the eastern plains today,
with most activity remaining east of a line stretching from Cheyenne
to Bennett down to Elbert. The cooler air aloft with the approaching
trough and the increased shear will allow for the main hazards to be
hail and especially strong wind. Another day with a pronounced
boundary as the expected dryline will bring yet another chance for
tornadoes as well to the east plains. A few showers and
thunderstorms may impact the northern mountains which will be closer
to the upper low, but main impact would be gusty outflow winds in
the dry airmass.

As the upper tough axis has pushes northeast out of the area by the
evening, subsidence and dry air on the backside will quickly
diminish any remaining showers and storms and clear out skies. The
far eastern counties may still have some remaining storms through
about 8pm. A cooler airmass, lighter winds and clear skies tonight
will allow for cooler overnight lows. Readings will be about 10
degrees cooler than this morning.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun May 23 2021

For Monday and Tuesday, expect a drying trend across Northern
Colorado with a moderate west to southwest flow aloft. Precipitable
water values drop to under a quarter of an inch over the Front
Range and less than a 1/2 inch over the far plains. Temperatures
will continue slight warming through Wednesday with readings on
the plains in the upper 70s to lower 80s. On Wednesday, there is a
return of south to southeast winds on the plains which will likely
increase low level moisture across the far northeast plains. A
weak cold front will follow on Wednesday evening along with an
associated upper trof moving across the northern high plains. This
feature along with increase moisture could spark a round of
showers and thunderstorms, mainly across the far northeast plains.
The airmass will be drier further west with little if any chance
for any thunderstorms. There will be lingering moisture over the
plains on Thursday afternoon/evening but again, further west
conditions look dry.

Similar conditions for Friday and Saturday with moderate southwest
flow aloft. Generally dry conditions with just enough moisture for a
slight chance of late day storms. Temperatures will remain in the
upper 70s and lower 80s through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1013 AM MDT Sun May 23 2021

Southerly winds are increasing and expect gusts to increase to
around 35 knots 19Z-22Z. There is also a risk of seeing a
thunderstorm develop across the airfield 19Z-21Z before dryline
and winds turn more southwesterly. Then look for a transition to
more WNW toward 00Z but wind speeds may decrease to minimize
crosswind impacts on N-S operations. Most likely scenario is then
for a weak anticyclone to develop this evening with winds turning
clockwise and then more southerly through 06Z.

&&

.HYDROLOGY...
Issued at 1013 AM MDT Sun May 23 2021

Dryline is slower to advance so we'll see a chance of storms with
brief but heavy rain in the foothill burn areas (Cameron Peak and
Calwood) between 11 am and 2 pm. We've updated to a "limited"
threat there.

Much drier air will move in from the west later today. Further
east across the plains, where better available moisture in the
atmosphere will be, there could be some localized heavy rain due
to the strong and severe strength storms that are expected. The
area to have the best chance to see this will be east of a line
from Cheyenne to Fort Morgan to Limon.

Mainly dry conditions for the mountains/adjacent plains expected
this week, except a chance for showers/thunderstorms returning on
the far plains for Wednesday through Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Barjenbruch
HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, May 23, 11:14 AM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Sun May 23 2021

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Sun May 23 2021

...SEVERE THUNDERSTORMS WITH A FEW TORNADOES EXPECTED ACROSS
NORTHEAST COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, and a few
tornadoes are expected across northeast Colorado this afternoon
and early evening. The dryline has been slow to push eastward, and
thus the severe weather threat has shifted further west.

While a few showers and storms will occur over the Front Range and
I-25 Corridor, the highest threat of severe storms today will be
east of a line from Cheyenne, Wyoming to around Greeley and then
southward to near Denver International Airport and Kiowa. Large
hail up to golfball sized hail and damaging winds up to 70 mph can
be expected from most severe storms, while a couple storms will be
capable of producing longer track tornadoes and baseball sized
hail.

Drier conditions and gusty southwest winds will develop from west
to east across the mountains and I-25 Corridor later this
afternoon, behind the above mentioned dryline. Storms will be
ending from west to east, exiting the far northeast corner of the
state around 7 or 8 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through early Wednesday will be drier with near normal
temperatures, then expect an increasing threat of afternoon and
evening storms Wednesday afternoon and Thursday, especially across
the northeast plains.

Drier again with only a slight chance of late day storms for the
Friday through Saturday period. Temperatures will be above normal
with readings around 80 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across the plains by noon.

In the hours before

Special weather statement, May 23, 12:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1241 PM MDT Sun May 23 2021

COZ038-042-043-231930-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1241 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Rockport to LaSalle, or along
a line extending from 22 miles southeast of Cheyenne to 6 miles
southeast of Greeley. Movement was north at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Greeley, Evans, Eaton, LaSalle, Ault, Kersey, Purcell, Galeton, Gill,
Lucerne and Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.

LAT...LON 4096 10423 4028 10447 4034 10485 4099 10461
TIME...MOT...LOC 1840Z 198DEG 42KT 4088 10455 4033 10470

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:06 PM MDTTornado WarningBOUWashington24 min
May 22, 8:00 PM MDTSpecial Weather StatementBOUPhillips30 min
May 22, 8:29 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick46 min
May 22, 9:37 PM MDTSevere Thunderstorm WarningBOULincoln38 min
May 23, 12:40 PM MDTTornado WarningBOUElbert, Lincoln19 min
May 23, 12:50 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
May 23, 1:24 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln36 min
May 23, 1:28 PM MDTSpecial Weather StatementBOUWeld32 min
May 23, 1:47 PM MDTTornado WarningBOUArapahoe, Elbert, Lincoln, Washington28 min
May 23, 2:13 PM MDTTornado WarningBOUWashington32 min
May 23, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington31 min
May 23, 2:55 PM MDTTornado WarningBOUWashington20 min
May 23, 3:11 PM MDTTornado WarningBOULogan, Washington34 min
May 23, 3:14 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington46 min
May 23, 3:42 PM MDTTornado WarningBOULogan33 min
May 23, 4:06 PM MDTAreal Flood AdvisoryBOUWashington3 hr
May 23, 4:10 PM MDTTornado Warning Tornado observedConsiderable damage threatBOULogan20 min
May 23, 4:27 PM MDTTornado WarningBOULogan23 min
May 23, 4:43 PM MDTTornado WarningBOUWashington17 min
May 23, 4:58 PM MDTTornado WarningBOUWashington17 min
May 23, 5:12 PM MDTAreal Flood AdvisoryBOULogan, Washington104 min
May 23, 5:13 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Washington32 min
May 23, 5:31 PM MDTTornado WarningBOUWashington14 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.